Alert archive / South Dakota / Wind Chill Advisories in 2017
Wind Chill Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 29, 2017, 3:50 PM CST for 4 states. It took effect at Dec 30, 2017, 12:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2017, 3:50 PM CST (21:50 UTC)
- In effect from
- Dec 30, 2017, 12:00 AM CST
- Expired
- Dec 31, 2017, 12:00 AM CST
- In force
- 24 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WWUS43 KFSD 292150 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 350 PM CST Fri Dec 29 2017 IAZ002-003-014-022-MNZ089-097-098-SDZ054>056-300600- /O.EXP.KFSD.WW.Y.0013.000000T0000Z-171229T2200Z/ /O.NEW.KFSD.WC.W.0001.171230T0600Z-171230T1800Z/ Osceola-Dickinson-Clay IA-Buena Vista-Nobles-Pipestone-Rock-Miner- Lake-Moody- 350 PM CST Fri Dec 29 2017 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...For the Wind Chill Warning, from midnight tonight to noon CST Saturday. For the Winter Weather Advisory, at 4 PM CST this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ IAZ001-012-013-021-SDZ061-062-067-300600- /O.EXP.KFSD.WW.Y.0013.000000T0000Z-171229T2200Z/ /O.NEW.KFSD.WC.Y.0006.171230T0600Z-171230T1800Z/ Lyon IA-Sioux-O'Brien-Cherokee-McCook-Minnehaha-Lincoln SD- 350 PM CST Fri Dec 29 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of southeast South Dakota and northwest Iowa. * WHEN...For the Winter Weather Advisory, at 4 PM CST this afternoon. For the Wind Chill Advisory, from midnight tonight to noon CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ071-072-080-081-090-SDZ038>040-300600- /O.NEW.KFSD.WC.W.0001.171230T0600Z-171230T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson-Beadle-Kingsbury- Brookings- 350 PM CST Fri Dec 29 2017 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...From midnight tonight to noon CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ IAZ020-031-032-NEZ013-014-SDZ050-052-053-057>060-063>066-068>071- 300600- /O.NEW.KFSD.WC.Y.0006.171230T0600Z-171230T1800Z/ Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay SD-Union- 350 PM CST Fri Dec 29 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...From midnight tonight to noon CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
6 follow-up statements
674 WWUS43 KFSD 300223 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 823 PM CST Fri Dec 29 2017 IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 054>056-301130- /O.CON.KFSD.WC.W.0001.171230T0600Z-171230T1800Z/ Osceola-Dickinson-Clay IA-Buena Vista-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 823 PM CST Fri Dec 29 2017 ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...From midnight tonight to noon CST Saturday. * ADDITIONAL DETAILS...Tonight is the start of a prolonged period of very cold temperatures and dangerously cold wind chills. Additional advisories or warnings are likely to be issued later this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071- 301130- /O.CON.KFSD.WC.Y.0006.171230T0600Z-171230T1800Z/ Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 823 PM CST Fri Dec 29 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...From midnight tonight to noon CST Saturday. * ADDITIONAL DETAILS...Tonight is the start of a prolonged period of very cold temperatures and dangerously cold wind chills. Additional advisories or warnings are likely to be issued later this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
842 WWUS43 KFSD 300859 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 259 AM CST Sat Dec 30 2017 IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 054>056-301815- /O.NEW.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.EXB.KFSD.WC.Y.0006.171230T1800Z-171231T0600Z/ /O.CON.KFSD.WC.W.0001.000000T0000Z-171230T1800Z/ Osceola-Dickinson-Clay IA-Buena Vista-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 259 AM CST Sat Dec 30 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 45 below zero, with the coldest wind chills expected this morning and New Year's Eve through New Year's Day. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS...Dangerously cold wind chills may return again Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071- 301815- /O.NEW.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.EXT.KFSD.WC.Y.0006.000000T0000Z-171231T0600Z/ Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 259 AM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 45 below zero, with the coldest wind chills expected New Year's Eve through New Year's Day. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS....Dangerously cold wind chills may return again Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
424 WWUS43 KFSD 301746 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1146 AM CST Sat Dec 30 2017 IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 054>056-310400- /O.EXP.KFSD.WC.W.0001.000000T0000Z-171230T1800Z/ /O.CON.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.CON.KFSD.WC.Y.0006.171230T1800Z-171231T0600Z/ Osceola-Dickinson-Clay IA-Buena Vista-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 1146 AM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 45 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS...Dangerously cold wind chills may return again Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071- 310400- /O.CON.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.CON.KFSD.WC.Y.0006.000000T0000Z-171231T0600Z/ Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 1146 AM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 45 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS....Dangerously cold wind chills may return again Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
706 WWUS43 KFSD 302056 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 256 PM CST Sat Dec 30 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310500- /O.CON.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.CON.KFSD.WC.Y.0006.000000T0000Z-171231T0600Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 256 PM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 45 below zero. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS...Dangerously cold wind chills may continue Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
350 WWUS43 KFSD 310448 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1048 PM CST Sat Dec 30 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-311300- /O.CON.KFSD.WC.W.0002.171231T0600Z-180101T1800Z/ /O.CON.KFSD.WC.Y.0006.000000T0000Z-171231T0600Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 1048 PM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 45 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...An extended period of dangerously cold wind chills are expected through Monday, with the most dangerous conditions expected New Year's Eve through New Year's Day. * ADDITIONAL DETAILS...Dangerously cold wind chills may continue Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
347 WWUS43 KFSD 310609 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1209 AM CST Sun Dec 31 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-311415- /O.EXP.KFSD.WC.Y.0006.000000T0000Z-171231T0600Z/ /O.CON.KFSD.WC.W.0002.000000T0000Z-180101T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 1209 AM CST Sun Dec 31 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST MONDAY... ...WIND CHILL ADVISORY HAS EXPIRED... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 45 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...Dangerously cold wind chills may continue Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 29, 3:16 PM CST, 34 minutes earlier.
Area forecast discussion, Dec 29, 3:16 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
316 PM CST Fri Dec 29 2017
.SHORT TERM...(This evening through Saturday evening)
Issued at 315 PM CST Fri Dec 29 2017
The main story through the next several days remains the bitter cold
weather. Band of light to moderate snowfall which tracked through
the region today, will exit the entire forecast area within the next
hour or so. While northerly winds behind the system are not
particularly strong behind the exiting wave, a reinforcing shot of
colder air will quickly settle into the region. With fresh snowfall,
low temperatures are expected around -6 to -16 and will be coldest
across southwest MN into east central SD. With temperatures that
cold and winds around 5 to 15 mph, wind chills will be brutally
cold, in the -35 to -40 range in east central SD, southwest MN, and
the Iowa Great Lakes region. Will issue a wind chill warning in this
area. Elsewhere, wind chills will be as cold as -25 to -35, so will
issue an advisory here.
Temperatures will not warm a great deal on Saturday, resulting in
highs mainly in the single digits below zero. As a result, wind
chills will improve slightly. but still remain quite cold. In fact,
much of the area where a wind chill warning is expected, will remain
in the advisory range during the afternoon. Debated what time to end
the headlines with this in mind. Decided on ending at Noon on
Saturday, with the likelihood that a new warning/advisory will need
to be issued for Saturday night. With even colder wind chills
expected Saturday night bringing a larger portion of the area into
warning territory, did not want to over-complicate headlines with
multiple segments and types of headlines.
Weather tonight into much of Saturday will remain dry with mostly
cloudy to cloudy skies. 700 mb boundary sets up near the Missouri
River tonight into Saturday, however the drier airmass behind the
exiting system will keep conditions largely dry. Could see a few
flakes into south central SD late tonight into Saturday morning, but
amounts will be minimal. Later in the day Saturday, a shortwave
drops into central SD bringing increased moisture, and should be
enough to develop light snowfall along and west of the James River
in the afternoon. Snow will be become likely in the southwest half
of the forecast area in the evening with a chance or slight chance
elsewhere. Snow ratios will again be high with frigid
temperatures, but limited moisture will keep amounts in the 1 to 2
inch range south of a line from Huron to Sioux Falls to Storm
Lake.
.LONG TERM...(Saturday night through Friday)
Issued at 315 PM CST Fri Dec 29 2017
As previously mentioned, brutally cold weather is expected to
continue into New Year's Day, with the coldest readings so far
this winter expected on the morning of New Year's Day. Wind chills
will be cold enough to reach warning criteria at times across the
bulk of the forecast area. Despite skies clearing on Sunday and
Monday, fresh snow albedo will severely limit the warming
potential. Highs on Sunday will again be below zero with lows as
cold as -28 on Sunday night.
Temperatures moderate a little on Tuesday, with highs reaching the
teens and lower 20s, however this warming trend will be
short-lived. Another cold front drops across the northern Plains
on Tuesday night, but is expected to be a dry passage, with
moisture cut off from the region. Highs remain above zero
Wednesday into Friday, but generally in the single digits or
teens, while lows remain below zero.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CST Fri Dec 29 2017
Light snow will continue through mid-afternoon for most locations,
ending from west to east. By 29/2300z, snow will have moved east
of our region. Cold and dry air moves in this evening, with 10 to
15 kt winds becoming north to north-northwest after midnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Saturday
for SDZ050-052-053-057>071.
Wind Chill Warning from midnight tonight to noon CST Saturday
for SDZ038>040-054>056.
MN...Wind Chill Warning from midnight tonight to noon CST Saturday
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Chill Advisory from midnight tonight to noon CST Saturday
for IAZ001-012-013-020-021-031-032.
Wind Chill Warning from midnight tonight to noon CST Saturday
for IAZ002-003-014-022.
NE...Wind Chill Advisory from midnight tonight to noon CST Saturday
for NEZ013-014.
&&
SHORT TERM...
LONG TERM...
AVIATION...VandenBoogartHazardous weather outlook, Dec 29, 3:24 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 324 AM CST Fri Dec 29 2017 IAZ001>003-012>014-021-022-MNZ089-097-098-SDZ054>056-061-062-067- 300930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Nobles-Pipestone-Rock-Miner-Lake-Moody-McCook- Minnehaha-Lincoln SD- 324 AM CST Fri Dec 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light to moderate snow is expected to begin early this morning, with snow totals of around 3 to 5 inches expected. Snow will end by this evening. Dangerous cold will move in tonight, with wind chills ranging from -20 to -35. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The dangerous cold will remain over the area through New Year's Day. Wind chills will range from -20 to -40 with the coldest wind chills expected Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ020-031-032-MNZ071-072-080-081-090-NEZ013-014-SDZ038>040-050- 052-053-057>060-063>066-068>071-300930- Plymouth-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Jackson-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union- 324 AM CST Fri Dec 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light snow is expected to develop early this morning, with snowfall totals of around 1 to 3 inches expected. Snow will end by this evening Dangerous cold will move in tonight, with wind chills ranging from -20 to -35. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The dangerous cold will remain over the area through New Year's Day. Wind chills will range from -20 to -40 with the coldest wind chills expected Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 29, 2:22 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM SNOW SUTHERLAND 42.98N 95.49W
12/29/2017 M3.5 INCH O'BRIEN IA BROADCAST MEDIA
&&Local storm report, Dec 29, 2:43 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM SNOW 3 SSE LAKE PARK 43.41N 95.30W
12/29/2017 M3.7 INCH DICKINSON IA EMERGENCY MNGR
&&Local storm report, Dec 29, 2:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM SNOW 3 NNE SIOUX FALLS 43.59N 96.70W
12/29/2017 M3.4 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Dec 29, 2:54 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW HURON 44.37N 98.22W
12/29/2017 M2.3 INCH BEADLE SD OFFICIAL NWS OBS
&&Local storm report, Dec 29, 2:58 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM SNOW MADISON 44.01N 97.11W
12/29/2017 E4.5 INCH LAKE SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Dec 29, 3:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW TEA 43.45N 96.84W
12/29/2017 M4.5 INCH LINCOLN SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:18 AM CST | Winter Weather Advisory | FSD | Nobles, Pipestone, Rock | 14 hr |
| Dec 29, 3:50 PM CST | Wind Chill Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 20 hr |
Nearby
Wind Chill Advisories in South Dakota, 2017Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.